Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 69, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 9, 2014, 8:02 PM CDT for Franklin County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2014, 8:02 PM CDT (01:02 UTC)
- Expired
- Jun 9, 2014, 8:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 5:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:14 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 9, 7:14 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 714 PM CDT MON JUN 9 2014 .UPDATE... FOR 00Z TAFS && .DISCUSSION... /ISSUED 255 PM CDT MON JUN 9 2014/ THE TN VALLEY IS GETTING A MUCH DESERVED BREAK FROM ALL OF THE HEAVY RAIN AND THUNDER OVER THE PAST SEVERAL DAYS THIS MON AFTERNOON. THIS REPRIEVE THOUGH WILL UNFORTUNATELY BE SHORT LIVED AS AN MCV LIKE FEATURE OUT OF THE SRN PLAINS APPROACHES THE MS RIVER. THIS COMPLEX IS PRETTY MUCH OCCURRING ALONG/S OF A WARM FRONT DRAPED W TO E FROM ERN AR TO NW AL...AND THEN INTO N CNTRL GA. THIS BOUNDARY IS XPCTED TO MOVE LITTLE/IF ANY INTO THE EVENING HRS...AS THIS TRAILING LINE OF SHOWERS/TSTMS SPREADS EWD. IMPROVED LATENT HEATING EFFECTS OVER NRN MS/INTO NW AL...COUPLED WITH INCREASING LOW/MID LEVEL FLOW ALONG/AHEAD OF THE SQUALL LINE WILL TRANSLATE INTO THE POSSIBILITY FOR SOME STRONG/PERHAPS MARGINALLY SVR TSTMS AS THIS LINE BEGINS TO MOVE ACROSS THE AREA LATER TONIGHT. THIS WILL OF COURSE BE DEPENDENT ON THE ORGANIZATION OF THE LINE THIS FAR E...AS IT WILL BE STARTING TO OUTRUN THE BETTER MID/UPPER FORCING/SUPPORT. HOWEVER...BOWING SEGMENTS WILL LIKELY BE POSSIBLE ACROSS THE WRN/CNTRL AREAS WHERE LINGERING MID LEVEL ENERGY/WINDS MAY BE ABLE TO MIX TO THE SFC. THIS FIRST WAVE SHOULD MOVE THROUGH THE REMAINDER OF THE AREA TO THE ENE LATE THIS EVENING/OVERNIGHT AND GRADUALLY WEAKEN. LATEST MODELS THOUGH ARE FAIRLY CONSISTENT WITH ADDITIONAL WAVES OVERSPREADING THE CNTRL TN VALLEY OUT OF THE SW STARTING TUE MORNING...AS A DEEPENING UPPER LOW/TROUGH PATTERN OUT OF THE MID PLAINS BEGINS TO GRADUALLY LIFT TOWARD THE NE. WITH NEARLY SATURATED SOIL CONDITIONS IN PLACE ACROSS MOST OF THE AREA...COUPLED WITH HPC QPF PROGS INDICATING ANOTHER POTENTIAL 2 TO 4 INCHES OVER THE NEXT 2 TO 3 DAYS...A FLASH FLOOD WATCH DEFINITELY SEEMS REASONABLE ATTM...OR AT LEAST THROUGH TUE AFTERNOON. THIS WILL CERTAINLY BE THE CASE AS THESE ADDITIONAL UPPER DISTURBANCES MOVE NEWD AHEAD OF THE UPPER LOW/TROUGH FEATURE SLOWLY LIFTING TO THE NE INTO MID WEEK. A RISK OF STRONG TSTMS WITH EMBEDDED GUSTY OUTFLOW WINDS AND PERHAPS SMALL HAIL REMAINS A THREAT AS WELL INTO MID WEEK...ESPECIALLY WITH ADDITIONAL COMPLEXES/SQUALL LINES THAT ARE LIKELY TO FORM GIVEN THIS TYPE OF A PATTERN. SHOWERS/TSTMS ARE GOING TO REMAIN IN THE FORECAST HEADING TOWARD THE END OF THE WORK WEEK/INTO THE WEEKEND PERIOD...BUT THE RAIN CHANCES DEFINITELY LOOK TO DROP ONCE THE UPPER TROUGH AXIS EXITS THE REGION TO THE E ON THU. CONVECTION MAY THEN BE DRIVEN MORE BY WEAK UPPER DISTURBANCES INTERACTING WITH LATENT/MAX HEATING EFFECTS. IF THERE'S ANY GOOD NEWS TO ALL OF THIS...THIS PATTERN IS ALLOWING TEMPS TRENDS TO HOVER CLOSER TO SEASONAL AVERAGES...AND THIS LOOKS TO CONTINUE FOR MUCH OF THE UPCOMING WORK WEEK. 09 && .AVIATION... FOR 00Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE INTO ALABAMA THROUGH THIS EVENING AND TONIGHT. CIGS AND VIS COULD GO DOWN INTO MVFR CATEGORY OR LOWER IN PASSING STORMS. WIND GUSTS 20KTS OR HIGHER COULD ALSO TEMPORARILY OCCUR WITH STRONGER STORMS. SHOWERS AND THUNDERSTORMS WILL LINGER THROUGHOUT TUESDAY. JMS && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 9, 7:03 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 703 PM CDT MON JUN 9 2014 ALZ001>010-016-TNZ076-096-097-101015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 703 PM CDT MON JUN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...REMAINDER OF TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS THE FORECAST AREA THIS EVENING. ALTHOUGH THE STORMS WILL LIKELY WEAKEN AS THEY PROGRESS EASTWARD ACROSS THE REGION...DAMAGING WINDS OF 60 TO 70 MPH...LARGE HAIL...AND BRIEF TORNADOES WILL BE POSSIBLE FOR LOCATIONS MAINLY WEST OF INTERSTATE 65. A TORNADO WATCH IS IN EFFECT FOR THIS PORTION OF THE AREA THROUGH 1 AM CDT TUESDAY. LOCALLY HEAVY RAINFALL MAY ALSO RESULT IN FLASH FLOODING...AND A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH TUESDAY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE ACROSS THE REGION THROUGH MID WEEK...AS A SERIES OF UPPER LEVEL SYSTEMS ADVANCE FROM THE SOUTHERN PLAINS TO THE OHIO VALLEY. SUCCESSIVE PERIODS OF LOCALLY HEAVY RAINFALL MAY LEAD TO OCCURRENCES OF FLASH FLOODING THIS WEEK. IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS...CAPABLE OF DAMAGING WINDS WILL ALSO BE POSSIBLE. THE BEST CHANCES OF STRONG TO SEVERE STORMS WILL BE TUESDAY AFTERNOON AND EVENING...AND AGAIN ON WEDNESDAY AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED FOR LOCATIONS WEST OF INTERSTATE 65. 70/DD
In the hours before
Special weather statement, Jun 9, 7:40 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 PM CDT MON JUN 9 2014
ALZ001>003-100130-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
740 PM CDT MON JUN 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 830 PM CDT...
AT 740 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR CORINTH TO NEAR FAIRVIEW...AND
MOVING EAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...RED
BAY...J P COLEMAN STATE PARK...PHIL CAMPBELL...CHEROKEE AND
LITTLEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3500 8773 3432 8756 3431 8783 3432 8817
3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 0039Z 261DEG 41KT 3499 8853 3435 8823
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:40 PM CDT | Special Weather Statement | HUN | Colbert, Franklin | 50 min |
| Jun 9, 7:54 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 36 min |
| Jun 9, 7:58 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 32 min |
| Jun 9, 8:19 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 26 min |
| Jun 9, 8:45 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Cullman, Lauderdale, Lawrence, Limestone, Morgan | 30 min |
| Jun 9, 9:14 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Limestone, Madison, Marshall, Morgan | 31 min |
| Jun 9, 9:45 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall, Morgan | 30 min |
| Jun 9, 9:47 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 28 min |
| Jun 9, 10:17 PM CDT | Special Weather Statement | HUN | DeKalb, Jackson, Marshall | 43 min |
| Jun 9, 11:01 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 29 min |
| Jun 9, 11:03 PM CDT | Special Weather Statement | HUN | DeKalb | 27 min |
| Jun 9, 11:30 PM CDT | Special Weather Statement | HUN | DeKalb | 30 min |
| Jun 10, 7:27 AM CDT | Special Weather Statement | HUN | Lawrence | 33 min |
| Jun 10, 11:19 AM CDT | Special Weather Statement | HUN | Lawrence | 41 min |
| Jun 10, 11:22 AM CDT | Special Weather Statement | HUN | Cullman, Morgan | 38 min |
| Jun 10, 12:03 PM CDT | Special Weather Statement | HUN | Cullman, Morgan | 27 min |
| Jun 10, 12:11 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 23 min |
| Jun 10, 12:29 PM CDT | Special Weather Statement | HUN | Madison | 16 min |
| Jun 10, 12:39 PM CDT | Special Weather Statement | HUN | Cullman | 36 min |
| Jun 10, 12:46 PM CDT | Special Weather Statement | HUN | Jackson | 29 min |
| Jun 10, 1:15 PM CDT | Special Weather Statement | HUN | DeKalb | 30 min |
| Jun 10, 1:18 PM CDT | Special Weather Statement | HUN | Jackson | 42 min |
| Jun 10, 1:26 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 49 min |
| Jun 10, 1:35 PM CDT | Special Weather Statement | HUN | Jackson | 40 min |
| Jun 10, 2:09 PM CDT | Special Weather Statement | HUN | Jackson | 21 min |
| Jun 10, 2:15 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 15 min |
| Jun 10, 2:03 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 12 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.